HOMEPRODUCTSSERVICESCOMPANYCONTACTFAQResearchDictionaryPharmaMobileSign Up FREE or Login

Diphenhydramine and dimenhydrinate poisoning: an evidence-based consensus guideline for out-of-hospital management.

Abstract
In 2003, there were 28,092 human exposures to diphenhydramine reported to poison centers in the US. A related drug, dimenhydrinate, is a less frequent cause of poisonings. Between January 2000 and June 2004, there were 2,534 reported dimenhydrinate ingestions in children less than 6 years of age. An evidence-based expert consensus process was used to create this guideline. Relevant articles were abstracted by a trained physician researcher. The first draft was created by the primary author. The entire panel discussed and refined the guideline before distribution to secondary reviewers for comment. The panel then made changes based on the secondary review comments. The objective of this guideline is to assist poison center personnel in the appropriate out-of-hospital triage and initial management of patients with a suspected ingestion of diphenhydramine or dimenhydrinate, or a dermal exposure to diphenhydramine. This guideline is based on an assessment of current scientific and clinical information. The expert consensus panel recognizes that specific patient care decisions may be at variance with this guideline and are the prerogative of the patient and the health professionals providing care, considering all of the circumstances involved. This guideline does not substitute for clinical judgment. The panel's recommendations for dermal or oral exposures to diphenhydramine or oral exposures to dimenhydrinate follow. The grade of recommendation is in parentheses: 1) All patients with suicidal intent, intentional abuse, or in cases in which a malicious intent is suspected (e.g., child abuse or neglect) should be referred to an emergency department (Grade D). 2) In patients without evidence of self-harm, abuse, or malicious intent, poison center personnel should elicit additional information including the time of the ingestion or dermal exposure, determination of the precise dose ingested, and the presence of co-ingestants (Grade D). 3) Patients experiencing any changes in behavior other than mild drowsiness or mild stimulation should be referred to an emergency department. Examples of moderate to severe symptoms that warrant referral include agitation, staring spells, inconsolable crying, hallucinations, abnormal muscle movements, loss of consciousness, seizures, or respiratory depression (Grade D). 4) For patients referred to the emergency department, transportation via ambulance should be considered based on several factors including the condition of the patient and the length of time it will take the patient to arrive at the emergency department (Grade D). 5) If the patient has no symptoms, and more than 4 hours have elapsed between the time of diphenhydramine ingestion and the call to the poison center, referral to an emergency department is not recommended. For dermal exposures to diphenhydramine, if the patient has no symptoms and it has been more than 8 hours since the diphenhydramine was thoroughly removed from the skin, referral to an emergency department is not recommended (Grade D). 6) Patients with acute ingestions of less than a toxic dose of diphenhydramine, or chronic exposures to diphenhydramine and no or mild symptoms, can be observed at home with instructions to call the poison center back if symptoms develop or worsen. The poison center should consider making a follow-up call at approximately 4 hours after ingestion (Grade D). 7) Children less than 6 years of age who ingest at least 7.5 mg/kg of diphenhydramine should be referred to an emergency department (Grade D). 8) Patients 6 years of age and older who ingest at least 7.5 mg/kg or 300 mg of diphenhydramine (whichever is less), should be referred to an emergency department (Grade D). 9) If the patient has no symptoms, and more than 6 hours have elapsed between the time of dimenhydrinate ingestion and the call to the poison center, referral to an emergency department is not recommended (Grade D). 10) Patients with acute ingestions of less than a toxic dose of dimenhydrinate, or chronic exposures to dimenhydrinate and no or mild symptoms, can be observed at home with instructions to call the poison center back if symptoms develop or worsen. The poison center should consider making a follow-up call at approximately 6 hours after ingestion (Grade D). 11) Children less than 6 years of age ingesting at least 7.5 mg/kg of dimenhydrinate should be referred to an emergency department (Grade D). 12) Patients 6 years of age and older ingesting at least 7.5 mg/kg or 300 mg of dimenhydrinate (whichever is less), should be referred to an emergency department for evaluation (Grade D). 13) Following oral exposures of diphenhydramine or dimenhydrinate, do not induce emesis. Because of the potential for diphenhydramine or dimenhydrinate to cause loss of consciousness or seizures, activated charcoal should not be administered en route to an emergency department (Grade D). 14) For chronic dermal exposures of diphenhydramine, skin decontamination (with water or soap and water) should be attempted prior to transporting a patient to an emergency department unless moderate to severe symptoms are already present. In this circumstance, transportation should not be delayed, and EMS personnel should attempt skin decontamination en route to the emergency department (Grade D). 15) Intravenous sodium bicarbonate may be administered by EMS personnel if QRS widening (QRS >0.10 msec) is present and if authorized by EMS medical direction (Grade D). 16) Physostigmine should be reserved for administration in a hospital (Grade D). 17) Benzodiazepines may be administered by EMS personnel if agitation or seizures are present, and if authorized by EMS medical direction (Grade D).
AuthorsElizabeth J Scharman, Andrew R Erdman, Paul M Wax, Peter A Chyka, E Martin Caravati, Lewis S Nelson, Anthony S Manoguerra, Gwenn Christianson, Kent R Olson, Alan D Woolf, Daniel C Keyes, Lisa L Booze, William G Troutman
JournalClinical toxicology (Philadelphia, Pa.) (Clin Toxicol (Phila)) Vol. 44 Issue 3 Pg. 205-23 ( 2006) ISSN: 1556-3650 [Print] United States
PMID16749537 (Publication Type: Journal Article, Practice Guideline, Research Support, Non-U.S. Gov't, Research Support, U.S. Gov't, P.H.S.)
Chemical References
  • Diphenhydramine
  • Dimenhydrinate
Topics
  • Age Factors
  • Ambulatory Care (standards)
  • Dimenhydrinate (poisoning)
  • Diphenhydramine (poisoning)
  • Dose-Response Relationship, Drug
  • Emergency Medical Services (standards)
  • Evidence-Based Medicine
  • Humans
  • Poisoning (classification, diagnosis, therapy)

Join CureHunter, for free Research Interface BASIC access!

Take advantage of free CureHunter research engine access to explore the best drug and treatment options for any disease. Find out why thousands of doctors, pharma researchers and patient activists around the world use CureHunter every day.
Realize the full power of the drug-disease research network!


Choose Username:
Email:
Password:
Verify Password: